Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 50, NWS San Angelo, TX

October 23, 20155 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Oct 23, 2015, 2:24 PM CDT for 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2015, 2:24 PM CDT (19:24 UTC)
Expired
Oct 23, 2015, 5:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Callahan County, TX, Fisher County, TX, Jones County, TX, Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 69 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 12:43 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 23, 12:43 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1243 PM CDT FRI OCT 23 2015

.AVIATION...
/18Z TAFS/

Look for very chaLLenging flight weather to continue for the next
24 hours. As has been the case for the last 24 hours. ceilings
will vary for a few more hours in the IFR to MVFR range. This
afternoon, look for thunderstorms, with high rainfall rates
to reduce the visibility to 1/2 to 1 statute mile at times.
Tonight, IFR to MVFR ceilings will return, as another cold front
moves south across West Central Texas.

&&

.PREV DISCUSSION... /ISSUED 658 AM CDT FRI OCT 23 2015/

AVIATION...
/12Z TAFS/

Scattered showers and isolated thunderstorms are moving northeast
across the KABI terminal early this morning with only isolated
showers elsewhere. MVFR to IFR conditions are in place across the
area early this morning. Brief LIFR conditions are occurring if
terminals are directly hit by thunderstorms. Expect these
conditions to slowly improve to VFR by early afternoon as
temperatures warm. Scattered SHRA and TSRA will continue
throughout the day today with an increase in coverage possible
tonight. Conditions will likely degrade to MVFR again tonight,
with IFR and LIFR conditions possible in thunderstorms. 20

PREV DISCUSSION... /ISSUED 403 AM CDT FRI OCT 23 2015/

SHORT TERM...
(Today and Tonight)

.Periods of heavy rain with flash flooding possible through
tonight...

Currently, a strong upper level low is lifting to the northeast from
western NE into western SD. Strengthening southwest flow is in place
to the south of this low across Texas. A potent shortwave trough
rounding the main low is moving east through southern AZ early this
morning, and will head toward our area today/tonight. In addition,
Hurricane Patricia continues to move north along the western coast
of Mexico. Early this morning, showers and thunderstorms are
developing along/just south of I-20 to our west as a shortwave
embedded in the southwest flow moves over the area. Additional
development is expected through the morning hours with movement to
the northeast, so have bumped PoPs into the Likely category for the
western Big Country this morning. Additional lighter shower activity
continues to develop as moist flow rides up and over the weak
surface boundary that moved through the area Thursday evening.

250mb winds out of the southwest are in the 75-85 knot range
tonight, but the upper level jet stream is expected to intensify
later this afternoon and tonight to greater than 120 knots across
the central plains, putting our area in the favorable RRQ of the jet
stream. At the same time, the potent shortwave trough will approach
from the west. Moisture from Patricia could also be pulled north
into our forecast area, but there is a possibility that this
moisture could be pushed east of our CWA as the shortwave moves
toward Texas. Rain chances will be likely to definite no matter
what, but if moisture from Patricia is pulled into our area,
rainfall totals could be even higher than currently forecast.

Will keep the general trend of the inherited forecast going with the
best chances/highest QPF for areas mainly east of an Abilene to
Junction line. East of that line, we expect to see 2 to 4 inches in
most areas, with isolated higher totals of around 6 inches
possible. West of that line, generally 1 to 2 inches is expected.

20
LONG TERM...
(Saturday through Friday)
Heavy rain will continue into Saturday as the main shortwave
trough makes its trek across West Central Texas. With excessive
moisture still in place...and the ground likely further saturated
from additional rain Friday...will continue to see a threat for
flash flooding across the area. By Saturday....believe the most
likely area for heavy rainfall amounts will be across the eastern
counties...east of an Abilene to San Angelo line, although at
least some rain is expected across the entire area. Will likely
need to extend the Flash flood watch into Saturday for at least
some of the area, but that is highly dependent on what happens
Today. For now...have extended the watch to midnight early
Saturday morning for all counties...and will evaluate as we go
through the weekend. Rain should taper off by Sunday as the upper
trough heads east and shifts the heavy rain threat into central
and east Texas. Model trends have been a little faster with the
exit of the trough...so adjusted rain chances and precipitation
amounts farther east late Saturday and Sunday. Will see a slow
warmup for Monday through Thursday with temperatures warming into
the 70s. We could see another round of rain by Friday as another
shortwave trough and cold front move across west Texas.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  60  68  53 /  60  80  40  20
San Angelo 	 81  60  69  54 /  70  80  40  30
Junction 	 80  66  72  57 /  70 100  80  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through late tonight for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Oct 23, 5:09 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
509 AM CDT FRI OCT 23 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
509 AM CDT FRI OCT 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND
TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY THUNDERSTORMS
THAT DEVELOP...WHICH MAY RESULT IN FLASH FLOODING...ESPECIALLY AT
LOW WATER CROSSINGS...IN URBAN AREAS...AND AT OTHER FLOOD PRONE
LOCATIONS. IN ADDITION...A FEW STORMS MAY BECOME STRONG TO SEVERE
WITH DAMAGING WINDS...LARGE HAIL...AND DANGEROUS LIGHTNING BEING
THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF WEST
CENTRAL TEXAS THROUGH SATURDAY NIGHT. THE MAIN HAZARD WILL BE
LOCALLY HEAVY RAINFALL THAT MAY RESULT IN FLASH FLOODING...
ESPECIALLY AT LOW WATER CROSSINGS...IN URBAN AREAS...AND AT OTHER
FLOOD PRONE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 23, 1:22 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
122 PM CDT FRI OCT 23 2015

TXZ064-065-231900-
STERLING-COKE-
122 PM CDT FRI OCT 23 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STERLING AND
NORTHWESTERN COKE COUNTIES...

AT 121 PM CDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF LEES...OR
14 MILES NORTHEAST OF GARDEN CITY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN STERLING
AND NORTHWESTERN COKE COUNTIES.

LAT...LON 3208 10082 3200 10082 3181 10126 3209 10126
TIME...MOT...LOC 1821Z 236DEG 31KT 3202 10132

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:18 PM CDTRiver Flood WarningSJTTom Green27 hr
Oct 22, 7:19 PM CDTSpecial Weather StatementSJTColeman26 min
Oct 22, 7:47 PM CDTAreal Flood AdvisorySJTCallahan, Coleman58 min
Oct 23, 12:02 AM CDTSpecial Weather StatementSJTFisher, Nolan43 min
Oct 23, 12:45 AM CDTSpecial Weather StatementSJTFisher45 min
Oct 23, 1:16 AM CDTSpecial Weather StatementSJTHaskell, Jones44 min
Oct 23, 1:52 AM CDTSpecial Weather StatementSJTThrockmorton53 min
Oct 23, 5:43 AM CDTAreal Flood AdvisorySJTTaylor3 hr
Oct 23, 6:11 AM CDTSpecial Weather StatementSJTShackelford, Taylor64 min
Oct 23, 8:47 AM CDTRiver Flood WarningSJTCoke26 hr
Oct 23, 1:22 PM CDTSpecial Weather StatementSJTSterling38 min
Oct 23, 2:44 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan, Taylor46 min
Oct 23, 3:25 PM CDTSpecial Weather StatementSJTTaylor50 min
Oct 23, 3:47 PM CDTAreal Flood AdvisorySJTTaylor58 min
Oct 23, 4:15 PM CDTSpecial Weather StatementSJTIrion45 min
Oct 23, 4:31 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher44 min
Oct 23, 5:17 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green28 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.